Wyoming, 2016

Hail in Wyoming, July 17, 2016

July 17, 2016 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over the Hulett area and produced quarter sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over the Hulett area and produced quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 17, 4:04 PM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 17, 4:04 PM MST, 2 hours 33 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
504 PM MDT SUN JUL 17 2016

.SHORT TERM...(This Evening Through Monday Night)
Issued at 218 PM MDT Sun Jul 17 2016

20z UA analysis reveals strong ULL over Pacific NW and broad
ridge over the southern plains, resulting in seasonably strong
westerly flow aloft over the UNR CWA. Satellite reveals mainly
clear skies across the region, with some TCu developing over the
Black Hills and Bear Lodge mountains. Further south and west,
convection has started developing across Eastern Wyoming. Weak
surface high currently in place across Eastern South Dakota.

Forecast for rest of today/tonight on track. SPC mesoanalysis still
showing meager amounts of instability across the southwest portions
of the CWA, with the higher amounts generally in the 1kJ/Kg to
1.5kJ/kg range. Outside of Northeast WY and the Black Hills, cap has
been slow to erode. Despite the meager thermodynamic profiles, deep
layer shear is strong, with 0-6km shear values of 50kts to 60kts.
High-res CAMs do show a few strong/severe storms in the Northeast
WY, Southwest SD, and the Black Hills late this afternoon and
evening. Convective activity should be out of our area by 09z
Monday.

By Monday, return flow intensifies across the CWA and strong
Theta-E advection takes place during the early morning and
afternoon. Models set up a Theta-E ridge across extreme Western
SD/NE WY by mid-day Monday. Both the NAM and GFS show a broad axis
of low to mid 60s degree dewpoints underneath the Theta-E ridge,
with CAPE ranging from 2kJ/Kg to 3kJ/Kg. The central CONUS ridge
will be amplifying during the day Monday, diverting some of the
strongest flow north of the CWA. Still, 0-6km deep layer shear is
forecast to be 35kts to 45kts during the late afternoon, easily
supportive of supercells and organized convection. Isolated to
widely scattered storms should fire off in the afternoon across
Eastern Wyoming and the Black Hills of South Dakota and continue
through the early evening. Given the aforementioned parameters,
expect some of the storms to be strong to severe, with large hail
and gusty winds being the main threats.

.LONG TERM...(Tuesday Through Sunday)
Issued at 218 PM MDT Sun Jul 17 2016

Main fcst challenge facing the extended portion of the fcst deals
with just how warm will it get mid week before dry trof passage
cools things down just a bit. Building ridge through the central
part of the CONUS will allow very warm temps to push back into the
region. By 00z Thursday...700hpa temps climb to +18C over much of
the cwa...while 850hpa temps warm to +35C. The only thing
preventing it from being a big fire weather concern period might
be the light sw winds that are expected during that period.

Pcpn wise...wave crashing through the building ridge Tuesday
afternoon/Tuesday evening may bring some sct tsra to sw/sc SD so
have left those pops in place...but did remove any mention aft 06z
Wednesday. Warm temps aloft would generally cap any tsra chances
during the middle of the week with the building ridge. trofpa coming
through at the end of the week looks to be dry..but with cooler
temps aloft next weekend with increase in mid-level activity...an
more active period looks to be in store.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 459 PM MDT Sun Jul 17 2016

Isolated thunderstorms will move across northeast Wyoming and
far western South Dakota this evening, with gusty winds and local
MVFR visibility. Low level wind shear expected across northeast
Wyoming overnight as 30-40kt winds develop 1000-2000ft agl. VFR
conditions on Monday.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...McKemy
LONG TERM...Hintz
AVIATION...7
Hazardous weather outlook, Jul 17, 3:25 AM MST, 15 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
425 AM MDT SUN JUL 17 2016

SDZ012-024>031-041-042-072>074-WYZ054>058-071-181030-
BUTTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
425 AM MDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND
THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING. A FEW
STRONGER TO SEVERE THUNDERSTORMS ARE POSSIBLE, WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY AFTERNOON AND EVENING,
WITH A FEW STRONGER TO SEVERE THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-002-013-014-032-043-044-046-047-049-181030-
HARDING-PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON-JACKSON-
BENNETT-MELLETTE-TODD-TRIPP-
425 AM MDT SUN JUL 17 2016 /525 AM CDT SUN JUL 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT. SEVERE STORMS ARE NOT
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY AFTERNOON AND EVENING.
WIDESPREAD SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jul 17, 3:23 PM MST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
423 PM MDT SUN JUL 17 2016

WYZ057-172300-
WYOMING BLACK HILLS WY-
423 PM MDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CROOK COUNTY UNTIL
500 PM MDT...

AT 423 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR WARREN PEAK...OR 9 MILES NORTHWEST OF SUNDANCE...MOVING EAST AT
30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WARREN PEAK.

THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 191 AND
201.

LAT...LON 4441 10459 4455 10463 4465 10421 4444 10414
TIME...MOT...LOC 2223Z 251DEG 27KT 4450 10451

CARSTENS
Special weather statement, Jul 17, 3:34 PM MST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
434 PM MDT SUN JUL 17 2016

WYZ054-056-172300-
WESTERN CROOK WY-NORTHERN CAMBELL WY-
434 PM MDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CAMPBELL AND WEST
CENTRAL CROOK COUNTIES UNTIL 500 PM MDT...

AT 433 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF ROZET...OR 14 MILES NORTHEAST OF GILLETTE...MOVING
EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
CAMPBELL AND WEST CENTRAL CROOK COUNTIES NORTH OF ROZET AND
MOORCROFT.

LAT...LON 4433 10531 4446 10536 4457 10497 4433 10493
TIME...MOT...LOC 2233Z 257DEG 21KT 4440 10524

CARSTENS
Special weather statement, Jul 17, 4:37 PM MST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
537 PM MDT SUN JUL 17 2016

WYZ058-180000-
WESTON WY-
537 PM MDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WESTON COUNTY UNTIL 600
PM MDT...

AT 537 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES NORTH OF ROCHELLE...OR 28 MILES EAST OF WRIGHT...MOVING EAST AT
35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CLARETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4369 10502 4386 10505 4396 10442 4368 10439
TIME...MOT...LOC 2337Z 263DEG 31KT 4379 10494

CARSTENS
Special weather statement, Jul 17, 5:14 PM MST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
614 PM MDT SUN JUL 17 2016

WYZ054-055-180100-
SOUTHERN CAMPBELL WY-NORTHERN CAMBELL WY-
614 PM MDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 700
PM MDT...

AT 614 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTHWEST OF GILLETTE...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

HIGHWAY 59 SOUTH OF GILLETTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4397 10568 4415 10571 4425 10522 4398 10516
TIME...MOT...LOC 0014Z 261DEG 21KT 4407 10560

CARSTENS

The radar

The Rapid City radar (KUDX), 154 km away, was scanning. The volume nearest the first event began at 01:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crook

When
July 17, 6:37 PM MST
Where
Crook County, Hulett
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
44.680, -104.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644576.